How to Withdraw Benzodiazepines?

Q: Dear doctor, as per your advice I have met a doctor and got hypnotherapy for eating phobia that is sitophobia. Now I am OK. But the problem is that for last 9 months I have been taking Clonazepam and Valeptol that were prescribed by a Neuro doctor. These did not help me to cure sitophobia. Now I am trying to stop the medicines. But I am not able to sleep. So please advise how to stop the previous medications? At least how can I reduce the dose?

Reply:

Clonazepam is a benzodiazepine, used as an anxiolytic and a sedative. Valeptol is a mood stabilizing drug.

When taken for sufficiently long durations, our body develops a dependence for these medicines, especially with Clonazepam. This would mean that our body gets used to getting some amounts of these chemicals on a daily basis. 

So, an abrupt withdrawal of such medicines is not suggested. You may withdraw them slowly. Start with valetol first. Reduce the drug to half. Take your Clonazepam tablet and half of the valeptol tab for 15 days. Then stop taking valeptol totally, and continue with Clonazepam for another 15 days.

For withdrawing Clonazepam, again the approach needs to be gradual. However, it would be better to consult the doctor who prescribed you this medicine, before you withdraw it. 

Take Care,

Buddy M.D.